Arkansas, 2018

Damaging Wind in Arkansas, November 5, 2018

November 5, 2018 · NWS JAN · 1 event in 1 county or zone

Showers and thunderstorms developed in association with a cold front during the evening on November 5th. Some of these storms produced wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Showers and thunderstorms developed in association with a cold front during the evening on November 5th. Some of these storms produced wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Nov 5, 5:43 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, Nov 5, 5:43 PM CST, 1 hour 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Jackson MS
543 PM CST Mon Nov 5 2018

...SEVERE WEATHER EVENT EXPECTED ACROSS THE ARKLAMISS TONIGHT...

.UPDATE...
Updated for 00Z aviation discussion

&&

.AVIATION...
00Z TAF discussion:
Areas of MVFR and IFR stratus remain scattered across the area
this evening. SHRA/TSRA have developed across North LA and will
move into NE LA, SE AR, and NW MS through this evening ahead of a
cold front. Some of these storms could be severe with tornadoes,
large hail, and 50 kt wind gusts. The storms will spread
southeastward overnight and gradually weaken as they get closer to
GTR/JAN/HKS/MEI, though strong wind gusts and a tornado are still
possible. Ceilings will fall to MVFR/IFR at most sites overnight
through early Tuesday morning, and IFR visibilities are possible
around HBG/PIB. Conditions should improve through mid-morning,
with VFR conditions prevailing areawide by late morning and
continuing through the remainder of the TAF period. /DL/

&&

.DISCUSSION...
Through Tuesday: The primary forecast concern continues to be the
severe threat from this evening through the early morning hours
tomorrow. A cold front is continuing to organize from the mid
Mississippi Valley southward through the ArkLaTex, pushing eastward
toward our region. As subtle upper forcing overspreads the Delta,
convection is likely to develop across parts of NE Louisiana, SE
Arkansas, and NW Mississippi. Strong deep layer effective shear will
favor a mode of discrete supercells initially. With very strong
shear in place (mesoanalysis indicating 300-400 m2/s2 effective SRH
moving into the area) and increasing instability (mid/upper 60s
dewpoints advecting northward), these storms could be capable of
producing strong tornadoes, 70+ mph wind gusts, and hail up to
golfball size. With decreasing upper level support through the
evening, the storms will evolve into more of a line or broken line
as they approach the Natchez Trace corridor pushing southeastward. A
somewhat lower damaging wind and tornado threat will remain, with a
lessening hail threat as updrafts become less robust. With the front
expected to stall, the line will slow down and weaken overnight,
with the severe threat dissipating after midnight. What's left of
the line likely will not even reach the US 98 corridor by daybreak
Tuesday.

With the front slowing across the area, lightening winds, and a
moist environment remaining in place across SE Mississippi, areas of
fog are anticipated across the Pine Belt tonight through Tuesday
morning. Some of this fog could be locally dense, and thus this
threat has been added to the HWO. Confidence is not high enough to
issue a preemptive advisory, but we will need to monitor for the
potential need for one through the evening hours. The fog threat
will end from north to south tomorrow morning as the front slips
through the area. The good news is clearing is expected tomorrow,
with dry conditions for the vast majority of the area through the
rest of the day. Enjoy it while you can, because the rest of the
work week is looking quite wet... /DL/

Tomorrow tonight through Monday...high pressure moves into the
region Tuesday, forcing the boundary southeast, but not really
clearing the region. It will stall south of the cwa before
gradually lifting north, bringing rain back and likely a little
warmer air. The next disturbance and boundary moves in Wednesday
and lingers with some weak disturbances traveling along the
boundary. There could be a period of decent lapse rates, but
nothing great Wednesday night into early Thursday. The next system
moves in Friday with the boundary looking better as it moves
across the I-59 corridor. The upper jet also looks good with
100kts or more moving across the cwa. May be worth watching.
Guidance continues to show temperatures falling about 20 degrees
by the weekend, so cooler air is finally on the way. Overall no
real changes to the previous forecast. /7/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       65  76  60  74 /  79  19  30  40
Meridian      66  76  58  75 /  65  59  28  41
Vicksburg     64  76  60  72 /  77   9  32  44
Hattiesburg   70  79  64  79 /  20  42  18  51
Natchez       68  78  65  76 /  65  27  31  44
Greenville    57  72  55  63 /  92   1  49  48
Greenwood     59  73  56  66 /  90   2  39  50

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

DL/7
Hazardous weather outlook, Nov 5, 3:07 PM CST, 3 hours 58 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
307 PM CST Mon Nov 5 2018

ARZ074-075-LAZ007>009-MSZ018-019-025>030-032>037-040-041-062115-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-
Oktibbeha-Washington-Humphreys-Holmes-Attala-Issaquena-Sharkey-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and west central Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Enhanced
TIMING...Tonight

Severe storms are likely, especially during the evening to around
midnight time frame. Strong tornadoes are possible along with
damaging winds up to 70 mph and large hail up to golf ball size.
Stay weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ015-016-023-MSZ031-038-039-042>045-047-062115-
Richland-Madison LA-Franklin LA-Lowndes-Winston-Noxubee-Yazoo-
Madison MS-Leake-Neshoba-Warren-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, and northeast Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Tonight

Severe storms are possible, mainly from late evening to the early
morning hours. Storms could contain tornadoes and damaging wind
gusts up to 60 mph along with quarter to golf ball size hail. Stay
weather aware and have your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

LAZ024>026-MSZ046-048>056-059>062-062115-
Catahoula-Tensas-Concordia-Kemper-Hinds-Rankin-Scott-Newton-
Lauderdale-Claiborne-Copiah-Simpson-Smith-Jefferson-Adams-
Franklin MS-Lincoln-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, east central Mississippi, south
central Mississippi, and southwest Mississippi.

.DAY ONE...Tonight and Tuesday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Late Tonight

Isolated severe storms are possible late tonight. Damaging wind
gusts up to 60 mph along with quarter size hail will be possible,
and a tornado cannot be ruled out. Stay weather aware and have
your severe weather plans in place.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region tonight.

MSZ057-058-063>066-072>074-062115-
Jasper-Clarke-Lawrence-Jefferson Davis-Covington-Jones-Marion-
Lamar-Forrest-
307 PM CST Mon Nov 5 2018

This hazardous weather outlook is for portions of east central
Mississippi, south central Mississippi, and southeast
Mississippi.

.DAY ONE...Tonight and Tuesday

FOG
THREAT...Limited
TIMING...Late Tonight into Tuesday morning

Areas of fog are expected to develop late tonight and continue
through the early morning. Visibility may drop to between a half
and a quarter mile resulting in slow travel conditions.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Tuesday night through Sunday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Sunday.

21

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*FOG*
Extreme...Widespread fog with visibilities near zero.
Significant...Fog with visibilities less than or equal to 1/4
 mile likely.
Elevated...Fog with visibilities less than or equal to 1/4 mile
 possible.
Limited...Patchy fog with visibilities less than or equal to 1/4
 mile possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

In the hours before

Local storm report, Nov 5, 3:16 PM CST, 3 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
316 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0235 AM     TSTM WND DMG     3 WSW PICKENS           32.87N 90.01W
11/01/2018                   YAZOO              MS   NWS STORM SURVEY

            CORRECTS TIME OF PREVIOUS TSTM WND DMG
            REPORT FROM 3 WSW PICKENS. SPORADIC WIND
            DAMAGE BETWEEN VAUGHAN AND PICKENS. SEVERAL
            TREES AND LARGE LIMBS WERE DOWN.

&&

TW
Local storm report, Nov 5, 4:25 PM CST, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
425 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 AM     TORNADO          4 WNW RIDGELAND         32.44N 90.20W
11/01/2018                   MADISON            MS   NWS STORM SURVEY

            THIS BRIEF WEAK EF1 TORNADO OCCURRED BETWEEN
            N LIVINGSTON RD AND BRIDGEWATER SUBDIVISION.
            A FEW DOZEN TREES WERE SNAPPED AND UPROOTED
            WITH NUMEROUS LARGE LIMBS BROKEN. PEAK
            INTENSITY WAS NOTED AT THE S END OF HICKORY
            RD WHERE SEVERAL HARDWOOD TREES WERE
            SNAPPED. THE TORNADO MOVED TO THE E AND A
            LARGE MAJORITY OF THE TREES WERE DOWNED TO
            THE N AND THEN NE. TOTAL PATH LENGTH WAS 1.3
            MILES, 250 YDS WIDE, MAX WINDS 88 MPH.

&&

CE
Local storm report, Nov 5, 4:27 PM CST, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
427 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0336 AM     TSTM WND DMG     2 WNW RIDGELAND         32.43N 90.16W
11/01/2018                   MADISON            MS   NWS STORM SURVEY

            MANY LARGE LIMBS AND A FEW TREES DOWN AROUND
            BUTLER DR AND RICHARDSON RD.

&&

CE
Local storm report, Nov 5, 4:41 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
441 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 AM     TORNADO          4 WNW RIDGELAND         32.44N 90.20W
11/01/2018                   MADISON            MS   NWS STORM SURVEY

            CORRECTS PREVIOUS TORNADO REPORT FROM 4 WNW
            RIDGELAND. THIS BRIEF WEAK EF1 TORNADO
            OCCURRED BETWEEN N LIVINGSTON RD AND
            BRIDGEWATER SUBDIVISION. A FEW DOZEN TREES
            WERE SNAPPED AND UPROOTED WITH NUMEROUS
            LARGE LIMBS BROKEN. PEAK INTENSITY WAS NOTED
            AT THE S END OF HICKORY RD WHERE SEVERAL
            HARDWOOD TREES WERE SNAPPED. THE TORNADO
            MOVED TO THE E AND A LARGE MAJORITY OF THE
            TREES WERE DOWNED TO THE N AND THEN NE.
            TOTAL PATH LENGTH WAS 1.3 MILES, 250 YDS
            WIDE, MAX WINDS 88 MPH.

&&

CE
Local storm report, Nov 5, 4:42 PM CST, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE JACKSON MS
442 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0236 AM     TSTM WND DMG     2 WNW RIDGELAND         32.43N 90.16W
11/01/2018                   MADISON            MS   NWS STORM SURVEY

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
            WNW RIDGELAND. MANY LARGE LIMBS AND A FEW
            TREES DOWN AROUND BUTLER DR AND RICHARDSON
            RD.

&&

CE
Local storm report, Nov 5, 4:46 PM CST, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
446 PM CST MON NOV 5 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     TORNADO          4 W BOLTON              32.36N 90.53W
11/01/2018                   HINDS              MS   NWS STORM SURVEY

            THIS BRIEF AND WEAK EF0 TORNADO BEGAN JUST
            NORTH OF I-20 ON CLOVER HILL CIRCLE WHERE
            THE METAL ROOF WAS BLOWN OFF AN OUTBUILDING.
            THE TORNADO CONTINUED NORTHEAST TO SOUTH
            FARR ROAD BUT NO EVIDENCE OF TORNADIC DAMAGE
            WAS FOUND AFTER THIS POINT. ASIDE FROM THE
            MENTIONED STRUCTURAL DAMAGE MOST OF THE
            DAMAGE WAS LIMITED TO TREES MAINLY IN THE
            FORM OF DOWNED LARGE LIMBS.

&&

CE

The radar

The Little Rock radar (KLZK), 164 km away, was scanning. The volume nearest the first event began at 01:06 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chicot

When
November 5, 7:05 PM CST
Where
Chicot County, 0.9 mi NW of Dermott
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
33.530, -91.440

A few trees were blown down, and a couple of power lines were down in town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2018Every state in 2018This day in weather historyWarnings in Arkansas, November 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785451.